Kentucky, 2014

Hail in Kentucky, May 22, 2014

May 22, 2014 · NWS LMK · 1 event in 1 county or zone

A weak frontal boundary draped near the Tennessee border served as a focus for isolated severe storms across mostly Tennessee. One strong storm brought large hail to Monroe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A weak frontal boundary draped near the Tennessee border served as a focus for isolated severe storms across mostly Tennessee. One strong storm brought large hail to Monroe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 22, 1:56 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, May 22, 1:56 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
356 PM EDT Thu May 22 2014

...Forecast Update...
Issued 355 PM EDT Thu May 22 2014

Re-sent the afternoon products to include Severe Thunderstorm Watch
176. It will be in effect until 10 PM CDT. Storms have fired across
south central Kentucky where dew points in the upper 60s to around
70 have pooled just ahead of the cold front. Latest mesonalysis
shows around 3000-3500 J/Kg of surface based cape, although deep
layer shear is marginal for much organization. DCAPE values are
around 1000-1100 J/KG with thermal profiles favorable for some
downburst potential in the strongest cells. Large hail is also
possible with the strongest cells.

.SHORT TERM (Now through Friday Night)...
Issued at 230 PM EDT Thu May 22 2014

A surface cold front is draped along the length of Kentucky just
south of the Ohio River and an outflow boundary from overnight
convection is likely somewhere in the vicinity of a Hartford to
Liberty line.  Cumulus have begun to sprout and as of this writing a
small cell is trying to get going between Hartford and Morgantown.
Mesoanalysis shows a very unstable atmosphere and CIN diminishing.
Last couple of AMDAR soundings out of Nashville show the cap
weakening.  So, will hold on to chance PoPs in the south for the
rest of the afternoon and into the evening.  Strong gusty winds and
large hail still appear possible from the stronger cells.

A wave over Kansas this afternoon is progged to head eastward
tonight.  This disturbance may bring a few showers to southern
Kentucky, so will account for that with a low PoP overnight down
south.

On Friday the cold front will weaken and drop further south.  Some
models suggest another chance of showers/storms in the south
tomorrow, but at this point will bank on the front being far enough
south and weak enough that any activity will remain south of the
border in Tennessee.  It will be a close call, though.

Friday night will be dry and pleasant as high pressure builds in
from the north.  Temperatures will drop into the 50s with nearly
calm winds.

.LONG TERM (Saturday through Thursday)...
Issued at 240 PM EDT Thu May 22 2014

The synoptic pattern at the start of the long term period will
feature weak northwest flow aloft across the Ohio Valley, due to an
amplified ridge across the Central Plains.  This upper ridge will
build into the Ohio Valley this weekend into early next week, before
a weak cut-off low approaches the region by the end of the long term
period.

Dry conditions will prevail through the weekend as a surface ridge
remains fixed over the Great Lakes region.  This will make for a
beautiful start to the holiday weekend as temperatures will be in
the upper 70s and lower 80s on Saturday, with relatively low
humidity values.

The surface ridge will begin to shift east on Sunday, and will slide
all the way into the western Atlantic by Monday.  This movement
means temperatures and humidity will be on the rise for the end of
the holiday weekend.  Highs Sunday will top out in the middle 80s,
but will be in the upper 80s (perhaps lower 90s in a few of the
typically warmer locations) by Memorial Day.  In addition,
southwesterly surface winds will pump higher dewpoints into the
region, making it feel quite muggy.

By Tuesday, the upper-level ridge will slowly begin to break down as
a weak cut-off low wobbles into the Ohio Valley.  Forcing
still looks quite nebulous as the low will remain off to the west,
but increasing low-level moisture coupled with a weakening mid-level
cap may foster a few diurnally-driven storms.  Do not think coverage
will be great, thus will limit pops to 20-30%.

The ridge will continue to break down through the remainder of the
long-term period, meaning slowly increasing chances for storms as
the upper low wobbles toward the Ohio Valley.  Given the cold core
approaching aloft, the best coverage of storms will be during the
late afternoon hours when heating is maximized, before decreasing in
coverage overnight.  With the expected precipitation, highs Tuesday
through Thursday will be slightly cooler (but still humid) with
highs in the mid 80s.

&&

.AVIATION (18Z TAF Update)...
Updated at 1248 PM EDT Thu May 22 2014

Scattered storms are expected to develop in the BWG area this
afternoon as a cold front pushes in from the north.  Nothing has
developed yet and coverage should be spotty around the airport, so
will go with VCTS for now.  SDF and LEX will be behind the storms
and unaffected.

Overnight another wave may come in from the west and move through
the BWG region.  Will handle that with VCSH for several hours late
overnight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........BJS
Short Term.....13
Long Term......KJD
Aviation.......13
Hazardous weather outlook, May 22, 1:46 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
346 PM EDT THU MAY 22 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-063>067-232000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD
346 PM EDT THU MAY 22 2014 /246 PM CDT THU MAY 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ061-062-070>078-081-082-232000-
BUTLER KY-EDMONSON KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
INCLUDING THE CITIES OF...MORGANTOWN...BROWNSVILLE...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
246 PM CDT THU MAY 22 2014

...SEVERE THUNDERSTORM WATCH 176 IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT.

SCATTERED STORMS WILL CONTINUE TO DEVELOP OVER SOUTHERN KENTUCKY
THIS EVENING. SOME OF THE STORMS WILL BE CAPABLE OF STRONG GUSTY
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER THIS EVENING TO THE
NATIONAL WEATHER SERVICE OFFICE IN LOUISVILLE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

13/BJS/KD

In the hours before

Local storm report, May 22, 9:57 AM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1157 AM EDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     LIGHTNING        GEORGETOWN              38.20N  84.55W
05/22/2014                   SCOTT              KY   BROADCAST MEDIA

            LIGHTNING STRUCK CHURCH STEEPLE...STARTED ROOF FIRE.
            STRUCTURE NOT DESTROYED.

&&

EVENT NUMBER LMK1400611

13
Local storm report, May 22, 10:03 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1203 PM EDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     TSTM WND DMG     6 E ELIZABETHTOWN       37.70N  85.76W
05/22/2014                   HARDIN             KY   BROADCAST MEDIA

            TREES DOWN ON BLUEGRASS PARKWAY BLOCKING ALL BUT ONE
            LANE

&&

EVENT NUMBER LMK1400612

13
Special weather statement, May 22, 2:28 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
328 PM CDT THU MAY 22 2014

KYZ074-222055-
BARREN KY-
328 PM CDT THU MAY 22 2014

...STRONG STORM WITH GUSTY WINDS AND SMALL HAIL ENTERING BARREN
COUNTY...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 9 MILES SOUTHEAST OF
BROWNSVILLE TO 11 MILES WEST OF GLASGOW TO 13 MILES WEST OF
GLASGOW...MOVING EAST AT 30 MPH.

FREQUENT LIGHTNING...HEAVY RAIN...AND STRONG GUSTY WINDS TO 50 MPH
ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL IMPACT...
  GLASGOW...
  PARK CITY AND LUCAS...
  STOVALL AND OIL CITY...
  BRISTLETOWN...
  ROSEVILLE AND ETOILE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3689 8607 3690 8608 3692 8614 3693 8614
      3692 8616 3694 8617 3706 8611 3705 8608
      3710 8606 3706 8582 3699 8574 3686 8574
      3684 8575 3681 8583
TIME...MOT...LOC 2026Z 285DEG 24KT 3707 8612 3701 8606
          3696 8610

13
Special weather statement, May 22, 2:54 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
354 PM CDT THU MAY 22 2014

KYZ073>076-222125-
ALLEN KY-BARREN KY-METCALF KY-MONROE KY-
354 PM CDT THU MAY 22 2014

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
45 MPH WINDS NEAR GLASGOW...

AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 11 MILES SOUTHEAST OF GLASGOW
TO 9 MILES NORTHWEST OF SCOTTSVILLE...MOVING SOUTHEAST AT 35 MPH.

FREQUENT LIGHTNING...HEAVY RAIN...AND GUSTY WINDS TO 45 MPH ARE
EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  TOMPKINSVILLE...
  SCOTTSVILLE...
  ETOILE AND CYCLONE...
  FOREST SPRINGS AND TRACY...
  HOLLAND AND AMOS...
  WALNUT HILL AND MOUNT ZION...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3663 8622 3689 8627 3691 8622 3692 8572
      3662 8545 3661 8554
TIME...MOT...LOC 2054Z 300DEG 33KT 3687 8572 3685 8621

13

The radar

The Nashville radar (KOHX), 75 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
May 22, 3:30 PM CST
Where
Monroe County, 0.89 mi NW of Bugtussle
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
36.640, -85.880

Ping Pong ball sized hail fell near the town of Bugtussle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508022.